Alert archive / Colorado / Freeze Warnings in 2020

Freeze Warning 2, NWS Denver/Boulder, CO

October 15, 202016 counties in Colorado

NWS Denver/Boulder, CO issued this freeze warning at Oct 15, 2020, 3:25 PM MDT for 16 counties in Colorado. It took effect at Oct 16, 2020, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 3:25 PM MDT (21:25 UTC)
In effect from
Oct 16, 2020, 12:00 AM MDT
Expired
Oct 16, 2020, 8:51 AM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS75 KBOU 152125
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
325 PM MDT Thu Oct 15 2020

COZ038>051-160530-
/O.NEW.KBOU.FZ.W.0002.201016T0600Z-201016T1500Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including Fort Collins, Hereford, Loveland, Nunn, Arvada, 
Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid,
Sedgwick, Amherst, Haxtun, and Holyoke
325 PM MDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Portions of east central, north central and northeast 
  Colorado.

* WHEN...From midnight tonight to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
124 
WWUS75 KBOU 160432
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1032 PM MDT Thu Oct 15 2020

COZ038>051-161500-
/O.CON.KBOU.FZ.W.0002.201016T0600Z-201016T1500Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including Fort Collins, Hereford, Loveland, Nunn, Arvada, 
Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid,
Sedgwick, Amherst, Haxtun, and Holyoke
1032 PM MDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Portions of east central, north central and northeast 
  Colorado.

* WHEN...From midnight tonight to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
278 
WWUS75 KBOU 161451
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
851 AM MDT Fri Oct 16 2020

COZ038>051-161600-
/O.CAN.KBOU.FZ.W.0002.000000T0000Z-201016T1500Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including Fort Collins, Hereford, Loveland, Nunn, Arvada, 
Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid,
Sedgwick, Amherst, Haxtun, and Holyoke
851 AM MDT Fri Oct 16 2020

...FREEZE WARNING IS CANCELLED...

Temperatrures across the majority of the area have warmed above
freezing.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Oct 15, 3:13 PM MDT, 12 minutes earlier.

Area forecast discussion, Oct 15, 3:13 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 PM MDT Thu Oct 15 2020

.SHORT TERM...(This evening through Friday)
Issued at 310 PM MDT Thu Oct 15 2020

A few weak showers will be possible over the far northeast corner
of Colorado though early evening as a weak upper level trough
slides east of the state. A strong jet overhead will also help
with the lift. With a cool airmass in place and clearing skies,
expect cold overnight temperatures across northeast Colorado. Will
issue a Freeze Warning since most of northeast Colorado is
expected to drop below freezing tonight.

For Friday, deepening surface low pressure over Wyoming will
cause westerly winds to increase over the higher terrain. Over the
plains, southerly winds are expected in response to the lowering
pressure to the northern. Airmass will be dry again with relative
humidities falling to 15 to 25 percent across the area. Will issue
a Red Flag Warning beginning noon Friday for the higher terrain
(see Fire Weather Section below). The southerly winds will bring
warmer temperatures Friday afternoon with high in the 60s over
northeast Colorado.

.LONG TERM...(Friday night through Thursday)
Issued at 310 PM MDT Thu Oct 15 2020

Northwest flow will continue to increase ahead of a shortwave trough
over the Northern Rockies that will push into the region through the
day Saturday. This will bring with it increasing upper level winds
along with a strengthening lee side trough. The 700mb WNW winds will
increase up to 75kts by Saturday morning with model cross sections
showing some wave amplification chances by the afternoon. This could
bring wind gusts up to the 45-50 kt range across wind prone areas in
the Front Range Foothills Saturday afternoon and into the early
evening. Some higher terrain areas on the east side could see gusts
in the 65 to 70 kt range which could prove troublesome for ongoing
fires. Although the current RH values will be hovering in the 20%
range will still need to look into possible fire weather highlights
due to the high winds and continued dry conditions. The deepening
lee side low on the east side will increase downsloping westerly
impacts that will help to bring temperatures back to above normal
with 70s possible. This will hinder on the timing of the front that
is currently progged to push in from the NE after 6 pm. EC ensemble
guidance has shown strong consistency among its members with highs
in the 70 range along with the 06z GEFS mean showing similar low 70s
values. Therefore, I will push the forecast this direction with the
possibility of mid to upper 60s for the far NE corner ahead of the
cold front.

Models continue to trend the main energy of the upper level trough
to the north of Colorado to include most of the shower activity.
Sunday will remain dry but slightly cooler in the post frontal
airmass with highs in the 50s and 60s. Winds will decrease slightly
on Sunday but gusting over the higher elevations will remain in the
40-50 kt range. For Sunday night into Monday, models are picking up
on just enough lift and moisture to bring some light precipitation
to the higher elevations of the northern mountains. Current
ensembles overall show the drier trend but there are a few runs that
indicate the possibility of less then a tenth of an inch. Therefore
will continue with low pops over the higher terrain and a portion
of the northern border areas to account for this.

For Monday, temperatures remain slightly unclear so will go with a
blend for now that will likely put highs in the upper 50s to lower
60s. Conditions will be dry through the remainder of the day Monday
and into Tuesday. The overall pattern remains a general WNW flow
aloft with a change to more zonal flow by mid-week. There is a
building trough over the northern Rockies that could start to impact
the region toward the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 310 PM MDT Thu Oct 15 2020

Scattered high clouds are expected to persist through tonight and
into Friday under VFR conditions. A weak system may increase mid
level clouds through early evening, however ceilings are expected
to stay above 6000 feet. Northeasterly winds will return to a
southerly direction for the night, around 03Z. On Friday, south
winds are expected to continue through the morning and then turn
west-northwest as stronger winds aloft mix down during the mid to
late afternoon.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Thu Oct 15 2020

Winds increase Friday morning and become gusty through the
afternoon across the mountains, foothills, and mountain valleys.
Relative humidities fall to 12 to 24 percent by afternoon. Recent
fires have been very active with strong winds and relative
humidities in the 20s. Plan on issuing a Red Flag Warning even
though relative humidity criteria won't be met most places,
because of this recent activity.

Stronger winds are expected through Saturday, especially over the
northern mountains and east slopes of the Front Range. It will
remain dry again on Saturday with poor recoveries overnight along
the ridges especially. With the continued dry conditions combined
with high winds we will continue the Red Flag Warning for the higher
elevations through Saturday. It will be windy in all areas Saturday
and very strong winds are possible in Boulder and Larimer counties
and above 10,000 feet with a mountain wave possible by Saturday
afternoon.

Northwest flow aloft will continue to produce windy conditions over
the higher mountains and east slopes through mid-week. Other areas
will have breezy periods, mainly in the afternoons. It will remain
dry with low afternoon humidities.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM MDT Friday for
COZ038>051.

Red Flag Warning from noon Friday to 6 PM MDT Saturday for
COZ211>218.

Red Flag Warning until 6 PM MDT this evening for COZ214.

&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
FIRE WEATHER...Bowen/Meier
Hazardous weather outlook, Oct 15, 9:52 AM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
952 AM MDT Thu Oct 15 2020

COZ030>051-161600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
952 AM MDT Thu Oct 15 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The fire danger will be elevated over the mountains and mountains
valleys today due dry and breezy conditions. Over South Park
where relative humidity is expected to fall below 15 percent, a
Red Flag Warning in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Stronger winds are expected again in the northern Colorado
mountains Friday night and Saturday. Wind gusts up to 60 mph are
possible above 10,000 feet and in the foothills of Boulder and
Larimer counties. Elsewhere it will be breezy Friday afternoon,
then windy on Saturday with very high to extreme fire danger
again.

For Sunday through Wednesday, it will remain dry with windy
conditions in the higher mountains and breezy at times elsewhere.
There may be a few light showers in the mountains and near the
northern border Sunday, but significant rain is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:24 PM MDTRed Flag WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more51 hr

Nearby

Freeze Warnings in Colorado, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.